|Year : 2021 | Volume
| Issue : 3 | Page : 53-54
Challenges in managing amlodipine toxicity associated with pancreatitis
Mohamed A Aboughanima1, Tarek M Tantawy2, Amr A Arafat3
1 Department of Adult Cardiac Surgery Intensive Care, Prince Sultan Cardiac Center, Riyadh, Saudi Arabia
2 Department of Adult Cardiac Surgery Intensive Care, Prince Sultan Cardiac Center, Riyadh, Saudi Arabia; Department of Intensive Care, Cairo University, Cairo, Egypt
3 Department of Adult Cardiac Surgery, Prince Sultan Cardiac Center, Riyadh, KSA; Department of Cardiothoracic Surgery, Tanta University, Tanta, Egypt
|Date of Submission||21-Apr-2021|
|Date of Decision||13-Jun-2021|
|Date of Acceptance||14-Jun-2021|
|Date of Web Publication||10-Aug-2021|
Amr A Arafat
Department of Adult Cardiac Surgery, Prince Sultan Cardiac Center, Building 6, Makkah Al Mukarramah Branch Road, As Sulimaniyah, Riyadh 12233
Source of Support: None, Conflict of Interest: None
Amlodipine toxicity is underrecognized cause of refractory shock. Management of this condition is very challenging. Lipid infusion can be used for the management of this condition as a last resort. Very few cases of drug-induced pancreatitis were reported after Ca-channel blockers overdose. We reported a case of amlodipine toxicity with drug-induced pancreatitis, which was managed with repeated bolus doses of lipid infusion.
Keywords: Amlodipine toxicity, lipid infusion, pancreatitis
|How to cite this article:|
Aboughanima MA, Tantawy TM, Arafat AA. Challenges in managing amlodipine toxicity associated with pancreatitis. Saudi Crit Care J 2021;5:53-4
|How to cite this URL:|
Aboughanima MA, Tantawy TM, Arafat AA. Challenges in managing amlodipine toxicity associated with pancreatitis. Saudi Crit Care J [serial online] 2021 [cited 2022 Jan 17];5:53-4. Available from: https://www.sccj-sa.org/text.asp?2021/5/3/53/323605
| Introduction|| |
Amlodipine toxicity is an underrecognized cause of refractory shock in patients presenting to the emergency department. Management of amlodipine toxicity is very challenging, and calcium infusion is frequently used in managing amlodipine toxicity; however, it could be complicated with pancreatitis. Rare cases of Ca-channels-induced pancreatitis were reported. Lipid infusion is used as a last resort to manage the toxicity of lipophilic drugs. However, the use of lipid infusion in patients with pancreatitis is not warranted.
| Case Report|| |
A female patient presented to the emergency department complaining of dizziness, recurrent vomiting, and severe continuous epigastric pain. She gave a history of toothache, for which she received ibuprofen. Examination revealed normal vital signs and oxygen saturation, and there was no abnormality in other system examinations, electrocardiography, and chest X-ray. The provisional diagnosis was gastritis, and she was treated with metoclopramide, omeprazole, and intravenous fluids with no relief.
Later on, her blood pressure dropped to 80 mmHg systolic, and her heart rate increased to 120 b/min. Initial laboratory tests showed leukocytosis and high lactic acid. The surgical team was consulted, and a computed tomography (CT) abdomen was requested. There was a progressive decline in the blood pressure; abdominal examination showed only mild abdominal tenderness, no rebound tenderness, no rigidity, and normal peristalsis. Dopamine was started, then CT abdomen was done and showed bulky pancreas, mild peripancreatic collection, and bilateral lung infiltrate. Central and arterial lines were inserted, and broad-spectrum antibiotics and antiviral were initiated.
The oxygen requirement increased and selective intubation was done. Urine output was 30–40 ml/h, and creatinine was rising. At this point, the family discovered that the patient ingested an unknown quantity of amlodipine.
She was hyperglycemic, so insulin infusion was started as a treatment for hyperglycemia as well as a treatment of overdose. Calcium infusion was started at 0.5 g/h of calcium gluconate, and the ionized calcium level was 1.4–1.6 mg/dl. Glucagon 3 doses of 5 mg each were given without appropriate response.
The hemodynamics became worse; norepinephrine dose was 3 mcg/kg/min and vasopressin 0.4 u/min with a mean arterial pressure of 60–65 mmHg. A bolus of 100 ml intralipid 20% was given and maintained at 8 ml/h for 12 h. The team was concerned about the presence of a bulky pancreas. This therapy was associated with marked hemodynamic improvement; however, urine output continued to decrease, and continuous renal replacement was started after 30 h from emergency room (ER) admission.
After 40 h from ER admission, hemodynamics improved, and the patient required norepinephrine 0.2 mcg/kg/min and vasopressin 0.04 U/min. Further reduction of the inotropes was not possible, and the team decided to give another 100 ml of intralipid. The requirement of inotropic support was increased again to 0.5 mcg/kg/min. Another bolus of 100 ml intralipid was given and calcium gluconate infusion was increased to 1 g/h.
Repeated fluid boluses were administered to have a CVP of 13 with a decrease of norepinephrine dose to 0.4 mcg/kg/min. However, this led to desaturation, with CXR showing bilateral lung infiltrates. The fluid balance was positive 6 l. This desaturation was treated with Ambu bagging then reconnection to the ventilator with a higher positive end-expiratory pressure (PEEP) value.
Ultrafiltration was increased, and because the urine started to flow, furosemide was given with the passage of 250 ml of urine over 2 h. The rate of dextrose and calcium was decreased to decrease fluid intake; this was associated with improved FiO2 from 100% to 60%, and also norepinephrine was decreased to 0.3 mcg/kg/min. By this time, it was 65 h after ER presentation. The morning laboratory tests showed increasing leukocytosis, while procalcitonin was decreasing. Ultrasound abdomen was ordered and showed bulky pancreas, and the peripancreatic collection as the CT.
After 24 h, she had pancytopenia, and the temperature was 38.5°C. The central line was removed, and a septic screen was sent. The next day she was extubated, and lipase was increased for the first time to 700 U/L. The condition started to improve gradually, and the lipase returned to normal levels, and the patient was shifted to the floor.
| Discussion|| |
Acute pancreatitis as a complication of a drug overdose is not common. Few case reports recorded acute pancreatitis after an overdose of nifedipine. In our case, we performed CT abdomen to rule out surgical causes of progressive hypotension and shock. CT abdomen showed edematous pancreas, while pancreatic enzymes were normal, indicating early inflammation. Pancreatitis in this patient with amlodipine toxicity could be attributed to hypotension and visceral ischemia. Splanchnic hypoperfusion was reported as a cause of pancreatitis before; however, it is not known if amlodipine has a direct toxic effect on the pancreas.
Management of Ca-channels blockers toxicity includes intravenous calcium infusion, glucagon, and intralipid. Acute pancreatitis was reported as a complication of calcium infusion in patients with Ca-channel blockers overdose. In our patients, the swollen pancreas was imaged before starting calcium infusion. Lipid infusion was used in the management of Ca-Channel blockers toxicity. Lipid infusion is used for the management of toxicity of lipid-soluble drugs such as anesthetics. It was supposed that lipid infusion prevents drug-receptor interaction by entrapping the drug in the plasma's lipid portion. In addition, in patients with Ca-channel blockers toxicity, lipid infusion can provide direct energy to the heart through beta-oxidation of fatty acids in the milieu of insulin release inhibition from the pancreatic cells. In patients with pancreatitis, lipid infusion could aggravate the condition, especially if serum triglycerides are high.
In this case, serum lipase and lipids were normal before starting lipid infusion. However, a marked increase in serum lipase was noted later.
Our case shows that amlodipine is still an underrecognized cause of refractory shock, and amlodipine is a potential cause of pancreatitis. Lipid infusion can be used in cases refractory to other measures as bolus doses with lower maintenance dose; however, aggravation of the acute pancreatitis is still a potential side effect of the treatment.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Upreti V, Ratheesh VR, Dhull P, Handa A. Shock due to amlodipine overdose. Indian J Crit Care Med. 2013;17:375-7. doi: 10.4103/0972-5229.123452.
Khan S, Norville KJ, Khan I, Siddiqui F, Karki A. Calcium channel blocker overdose treated with calcium resulting in pancreatitis: A case report. Cureus 2019;11:e4493.
Sorodoc L, Lionte C, Bologa C, Petris O, Sorodoc V, Buga C. Acute pancreatitis after nifedipine and acetaminophen poisoning — Case report. Cent Eur J Med 2009;4:527-31.
Gupta B, Kerai S. Is irrational use of intralipid emulsion justified in amlodipine toxicity? Korean J Anesth 2019;72:191-3.
Pezzilli R, Morselli-Labate AM, Romboli E, Dibenedetti F, Massa M, Migliori M, et al.
Pancreatic involvement during the early phase of shock. JOP 2002;3:139-43.
St-Onge M, Dubé PA, Gosselin S, Guimont C, Godwin J, Archambault PM, et al.
Treatment for calcium channel blocker poisoning: A systematic review. Clin Toxicol (Phila) 2014;52:926-44.
Meaney CJ, Sareh H, Hayes BD, Gonzales JP. Intravenous lipid emulsion in the management of amlodipine overdose. Hosp Pharm 2013;48:848-54.
Weinberg GL. Lipid emulsion infusion: Resuscitation for local anesthetic and other drug overdose. Anesthesiology 2012;117:180-7.
Weinberg G. Lipid rescue resuscitation from local anaesthetic cardiac toxicity. Toxicol Rev 2006;25:139-45.
Turner-Lawrence DE, Kerns Ii W. Intravenous fat emulsion: A potential novel antidote. J Med Toxicol 2008;4:109-14.